ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

From the May 21,1997 Issue


PROBLEM:

At least 22 cases of Brevibloc®; (esmolol) overdoses have been reported from hospitals across the country since the drug was made available in the late 1980s. The reports include six deaths and five cases in which patients experienced central nervous system impairment. The outcome of two other cases is unknown, but both of those patients experienced cardiac arrests. This information, which is on file at FDA, came to light in the wake of a lawsuit filed recently by the widow of a 54-year-old Syracuse, NY, man who died from an overdose (O'Brien J. Confusing packaging blamed for deaths. The Post-Standard, Syracuse, NY, May 12, 1997, p.1). Many of the cases have been linked to packaging, which confuses some health professionals, leading them to inject the concentrated form of the drug as an IV bolus. The drug is a cardioselective beta-blocker used for supraventricular arrhythmias and hypertensive emergencies. Excessive amounts may stop the heart. A chart of cases reported to FDA appears on page 3.

In 1995, Ohmeda Pharmaceuticals sent letters to pharmacists and hospitals about redesigning the packaging of Brevibloc 2.5 g ampuls. The changes and the letter were spurred by reports of errors in which the concentrated form of the drug was given directly, IV push, for a loading dose [Cohen MR. Esmolol (Brevibloc). Hosp Pharm 1995;30:849-50]. Instead, the available 100 mg, 10 mL vial should be used for loading doses. The new ampul packaging includes "black box" warnings as well as a bright red flag on the ampul bulb that reminds users the drug must be diluted. While the new packaging may lessen the chance of error, it is not necessarily enough of a deterrent. Injection of ampul contents has occurred despite new packaging (ISMP Medication Safety Alert! October 25, 1996)

SAFE PRACTICE RECOMMENDATION: If Brevibloc were made available in ready-to-use IV bags, errors could be prevented. The company told us last year that new packaging was under consideration, but stability concerns may not allow production of premixed solutions. If a premixed product isn't possible, we hope that the company will consider a further packaging revision that takes into account not only how the product should be used, but also how it might be misused. In the meantime, reconsider whether or not esmolol ampuls need to be available in patient care areas. Wherever possible, pharmacy should be preparing solutions. It would be helpful for the company to promote this concept. [A, D (OR, ER, ICU), N, P, Q]

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP